Alert archive / Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Apr 20, 2008, 3:17 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2008, 3:17 PM EDT (19:17 UTC)
- Expired
- Apr 20, 2008, 4:33 PM EDT
- In force
- 76 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 201917
FFWRNK
VAC089-690-202215-
/O.NEW.KRNK.FF.W.0004.080420T1917Z-080420T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT SUN APR 20 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 615 PM EDT.
* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLA
HEIGHTS...STANLEYTOWN...MARTINSVILLE CITY...MARTINSVILLE AIRPORT...
LEATHERWOOD...FIGSBORO...FIELDALE...COLLINSVILLE...CHATMOSS AND
BASSETT
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3677 7971 3657 7974 3658 8003 3681 8002
3682 8000
TIME...MOT...LOC 1917Z 180DEG 0KT 3663 7991
$$
KM2 follow-up statements
000
WGUS71 KRNK 202005
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT SUN APR 20 2008
VAC089-690-202215-
/O.CON.KRNK.FF.W.0004.000000T0000Z-080420T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-HENRY VA-
401 PM EDT SUN APR 20 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR THE
CITY OF MARTINSVILLE... NORTHERN HENRY COUNTY...
AT 358 PM EDT...THE PUBLIC REPORTED THAT DANIEL CREEK WAS FLOODING
DANIEL CREEK ROAD NORTH OF COLLINSVILLE. WATER ACROSS THE ROAD WAS
BEGINNING TO RECEDE. HEAVY RAIN HAS MOVED NORTHEAST OF THE AREA AT
THIS TIME...SO THE WATER LEVELS SHOULD CONTINUE TO RECEDE. PONDING
OF WATER WAS ALSO REPORTED IN THE COLLINSVILLE AREA INCLUDING ON
U.S. ROUTE 220...BUT THIS WATER WAS RECEDING AS WELL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLLINSVILLE
AND BASSETT.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE ADDITIONAL FLOODING
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.
LAT...LON 3678 7975 3677 7974 3677 7971 3664 7978
3670 8000 3681 8002 3682 8000
TIME...MOT...LOC 2001Z 180DEG 0KT 3674 7981
$$
JJ000
WGUS71 KRNK 202033
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EDT SUN APR 20 2008
VAC089-690-202041-
/O.CAN.KRNK.FF.W.0004.000000T0000Z-080420T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-HENRY VA-
431 PM EDT SUN APR 20 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
MARTINSVILLE AND NORTHERN HENRY COUNTY...
HEAVY RAIN HAS MOVED TO THE NORTH AND EAST OF THE WARNED AREA. ANY
HIGH WATER ACROSS THE AREA SHOULD CONTINUE TO RECEDE.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.
LAT...LON 3678 7975 3677 7974 3677 7971 3664 7978
3670 8000 3681 8002 3682 8000
TIME...MOT...LOC 2031Z 180DEG 0KT 3674 7981
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 3:03 PM EDT, 14 minutes earlier.
Area forecast discussion, Apr 20, 3:03 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 303 PM EDT SUN APR 20 2008 .SYNOPSIS... A SLOW MOVING AREA OF LOW PRESSURE WILL PROGRESS ACROSS THE AREA THIS WEEKEND BEFORE HEADING SOUTHEAST TO OFF THE COAST OF THE CAROLINAS. ASSOCIATED PRECIPITATION FROM THE LOW WILL LINGER INTO TUESDAY. HIGH PRESSURE RETURNS TO THE AREA BY MID WEEK AND CONTINUES INTO THE EARLY PART OF NEXT WEEKEND...ALL WHILE A COLD FRONT REMAINS ACROSS THE LOWER OHIO VALLEY AND GREAT LAKES REGION. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... NOT A LOT OF CHANGE IN TODAYS FORECAST FROM PREVIOUS EXPECTATIONS. WILL BE TRYING TO HIT THE TIMING OF PRECIPITATION VERSUS NO PRECIPITATION THOUGH THROUGH THE REST OF TODAY. WILL BE GOING WITH CATEGORICAL POPS AROUND THE CREST OF THE BLUE RIDGE INTO MOST POINTS IN THE MOUNTAINS FOR A FEW HOURS THIS AFTERNOON AS WE APPROACH PEAK HEATING AND THE UPPER LOWS COLD POOL MOVES OVERHEAD. AREAS IN THE EAST WILL PROBABLY SEE NO PRECIPITATION UNTIL THE MID AFTERNOON. HAVE COOLED EXPECTED HIGH TEMPERATURES IN THE NORTH TO BETTER MESH WITH FORECAST HIGHS TO OUR NORTH OUTSIDE OUR FORECAST REGION. THE POTENTIAL STILL EXIST FOR ISOLATED STORMS...WITH SOME OF THESE HAVING THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... TONIGHT AND MONDAY THE UPPER LOW WILL CONTINUE TO SLOWLY DROP SOUTHEAST TO A POSITION NEAR WILMINGTON BY MONDAY EVENING. MEANWHILE OVER NORTHERN AND EASTERN VA...DEFORMATION ZONE WITH DEEP LAYER SOUTH TO SOUTHEAST FLOW ON THE NORTHEAST SIDE OF THE UPPER LOW WILL PRODUCE A PERSISTENT BAND OF SHOWERS AND TSTMS THAT MAY PRODUCE EXCESSIVE RAINFALL. AS OF NOW IT LOOKS LIKE THIS PERSISTENT ACTIVITY...AND THE THREAT OF FLOODING...WILL REMAIN JUST NORTHEAST OF OUR AREA. BUT STAY TUNED...THIS COULD CHANGE. WILL WE LIKELY SEE A CONTINUATION OF SCTD SHOWERS ACROSS OUR AREA MONDAY BUT AS THE UPPER LOW MOVES TO OUR SOUTHEAST...STABILITY SHUD INCREASE AND LIMIT TSTM DEVELOPMENT. LOW LEVEL ONSHORE FLOW FROM THE EAST/NORTHEAST THRU TUESDAY WILL RESULT CLOUDY/MOSTLY CLOUDY CONDITIONS FOR THE AREA. DAYTIME TEMPS WILL BE NEAR NORMAL...WHILE NIGHTTIME LOW WILL BE ABOVE NORMAL. THE THREAT OF RAIN WILL DIMINISH AFTER MONDAY WITH SOME SUN POSSIBLE BY WEDNESDAY UNDER A WEAK UPPER RIDGE AND AHEAD OF THE NEXT...MOSTLY DRY AND WEAK...COLD FRONT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... WEDNESDAY THROUGH THURSDAY... AN UPPER LEVEL RIDGE WILL BE ACROSS THE AREA...BUT SHORTWAVE TROUGHS MOVING THROUGH THE MID-MISSISSIPPI AND LOWER OHIO VALLEYS WILL ENCOURAGE THE RIDGE TO FOLD OVER TOWARDS THE ATLANTIC COAST. THE RESULT WILL BE PROGRESSIVELY MILDER CONDITIONS ACROSS THE AREA...BUT WITH ISOLATED SHOWERS OR STORMS TRYING TO DEVELOP ACROSS PRIMARILY THE MOUNTAINS. GUIDANCE DURING THIS PERIOD IS FAIRLY SIMILAR AND HAVE FOLLOWED MORE CLOSELY TO THAT OF THE GRIDDED MOS NUMBERS. FRIDAY THROUGH SATURDAY... MODEL SOLUTIONS DIVERGE WITH TWO DISTINCT OUTCOMES. THE ECMWF MAINTAINS THE RIDGE OVER THE EAST COAST AND THE BULK OF ANY PRECIPITATION TO OUR WEST FOR A LONGER PERIOD OF TIME AS COMPARED TO THAT OF THE GFS. THE GFS DROPS A CLOSE LOW INTO THE MID-ATLANTIC STATES FROM THE GREAT LAKES REGION YIELDING A MUCH MORE RAPID BREAKDOWN OF THE RIDGE AND MUCH MORE ACTIVE SENSIBLE WEATHER. GIVEN THE BETTER PERFORMANCE OF THE ECMWF WITH THE CURRENT SYSTEM ABOUT TO MOVE INTO THE AREA...WILL LEAN MORE TOWARDS THE ECMWF FOR THE FRIDAY/SATURDAY TIME PERIOD...AND HAVE FOLLOWED MORE CLOSELY TO THE OUTPUT BY HPC WHICH ALSO IS MORE IN LINE WITH THIS SOLUTION AS WELL. THE RESULT WILL BE A CONTINUATION OF MILD WEATHER FRIDAY AND SATURDAY WITH STILL ONLY ISOLATED SHOWERS/STORMS IN THE MOUNTAINS BOTH DAYS. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... UPPER LOW CONTINUES ITS PROGRESSION SOUTHEAST ACROSS THE AREA. LOOK FOR A CONTINUATION AND ADDITIONAL DEVELOPMENT OF SHOWERS AND STORMS ACROSS THE AREA THROUGH THE REMAINDER OF THE AFTERNOON...ESPECIALLY IN AREAS EAST OF THE BLUE RIDGE. TEMPORARY MVFR CIGS/VSBYS WILL ACCOMPANY THE HEAVIER SHRA/TSRA. TONIGHT SURFACE AND NEAR SURFACE WINDS WILL BECOME NORTH TO NORTHEAST...HELPING TO DRAW MVFR CIGS/VSBYS BACK INTO THE AREA ALONG WITH ADDITIONAL SHRA ACROSS MAINLY THE NORTHREN AND EASTERN PARTS OF THE REGION. MONDAY MORNING WE WILL SEE CIGS/VSBYS IMPROVE TO VFR BY MID MORNING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS/JS SHORT TERM...JS/WERT LONG TERM...DS AVIATION...DS/JS
Hazardous weather outlook, Apr 20, 3:41 AM EDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 341 AM EDT SUN APR 20 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-210745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 341 AM EDT SUN APR 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 20, 12:29 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND DMG 2 SW BLACKSBURG 37.21N 80.44W
04/19/2008 MONTGOMERY VA NWS STORM SURVEY
TWO HOMES DAMAGED...ONE BUILDING DAMAGED...ONE TRAILER
OVERTURNED...DOG KENNEL DESTROYED...AND A FEW TREES
DOWNED.
&&
HYSELLSpecial weather statement, Apr 20, 2:30 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT SUN APR 20 2008 VAZ033-201900- FRANKLIN VA- 230 PM EDT SUN APR 20 2008 AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF SYDNORSVILLE...MOVING NORTH AT 42 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROCKY MOUNT AT 235 PM EDT... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH WINDS GUSTING TO 45 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
Local storm report, Apr 20, 2:54 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 5 NE MARTINSVILLE AIRPO 36.68N 79.80W
04/20/2008 E0.75 INCH HENRY VA TRAINED SPOTTER
0245 PM HAIL COLLINSVILLE 36.72N 79.91W
04/20/2008 E0.88 INCH HENRY VA TRAINED SPOTTER
0249 PM HAIL COLLINSVILLE 36.72N 79.91W
04/20/2008 E0.75 INCH HENRY VA TRAINED SPOTTER
&&
BSUTHERLLocal storm report, Apr 20, 2:58 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT SUN APR 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL COLLINSVILLE 36.72N 79.91W
04/20/2008 E0.75 INCH HENRY VA TRAINED SPOTTER
&&
BSUTHERLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:46 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 44 min |
| Apr 19, 10:30 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Danville, City of Martinsville | 45 min |
| Apr 20, 5:22 AM EDT | Dense Fog Advisory | RNK | Alleghany, Bath, Bedford, Bland, Botetourt, Carroll and 19 more | 4 hr |
| Apr 20, 2:08 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 67 min |
| Apr 20, 2:39 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry | 81 min |
| Apr 20, 3:01 PM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 3 hr |
| Apr 20, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 40 min |
| Apr 20, 6:22 PM EDT | Flash Flood Warning | RNK | Halifax | 78 min |
| Apr 20, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 25 min |
Nearby
Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.